I woke up on Sunday with what appeared to be a couple of pimples, but one of which turned out to be much worse: The start of an infection, on my upper lip. So for the past few days, I haven’t been feeling well. I did go to see a “doc-in-the-box”, and while I did get antibiotics to help combat this, this experience with the “doc in the box” was not quite what it should have been.
The office was nice, but there were a few things that seemed “off” to me. First, the nurse didn’t know how to spell “Lantus” or “Humalog”. I know I wasn’t speaking clearly, but Lantus and Humalog? I’d think that would be pretty common. The doc came in pretty quickly and looked at my face. He agreed I probably had an infection, and he couldn’t feel pus pockets, which led him to think it is not a MRSA infection, though it is possible, since I’ve had them before. When he went to prescribe my drugs, he said, “The problem with Keflex is that you have to take it 4x/day!” When I told him that’s not a big deal, since I do 5 insulin injections/day, he looked at me like he’d never heard of such a thing! Huh? Um, I do take insulin with each meal! It’s amazing to me that there are still doctors out there who, it seems, haven’t heard of “Intensive Insulin Therapy”, though it’s been 17 years since the results of the DCCT were published! Huh. You’d think at this point, most doctors would be very much aware of the implications of the DCCT and that most (if not all) adult type 1s are doing MDIs or using a pump! I was, um, a bit disappointed with the diabetes knowledge of this doctor.
So, now I’m on both Keflex and Bactrim DS to help clear up the infection. Still, my face continued to swell Monday, and by Tuesday, I could definitely see pus forming (sorry about the gross factor there). Yesterday, it started to come down, and it does look a little better today. However, I am still swollen, still hurting, still feeling generally yucky. I hope it will clear up soon. In the mean time, I’m going back to my hot compresses!
Your lesion needs to be cultured. You may not be on the correct antibiotic. And hot compresses make bacteria multiply, so please be careful.
What is a “doc-in-the box”? Never heard of that.
Bactrim is the scariest antibiotic to me - just seeing the word in your post made me cringe. As I had an allergic reaction to it about two months ago and made my body swell up (mostly the side of my face)- it causes low blood sugar too - I had many hypos on it althought I didn’t know that was what they were at the time (shaking leg, racing heart). One of the worst experiences of my life (until I found out I had D!).
Sounds like you might be doing OK on it though but I wondered about the swelling on face - is it where the sores are or somewhere else? After the 3rd dose of Bactrim is when my face swelled up. But I hope that isn’t what it is for you! Hope you feel better soon!
“You’d think at this point, most doctors would be very much aware of the implications of the DCCT and that most (if not all) adult type 1s are doing MDIs or using a pump! I was, um, a bit disappointed with the diabetes knowledge of this doctor.”
You’d think this, but shockingly, most T1’s aren’t even on “intensive therapy”… which is incredibly unfotunate, considering all that has been learned in the past 20 years. The medical profession is really not a whole lot better - I can’t even count how many people I encounter who are either nurses or doctors who have never even heard of a CGM. It completely confounds them that something even exists… even expecting them to understand MDI or testing more than once or twice a day (if at all) is asking a lot.
I agree with Kathyann - you need to get this cultured.
Kathyann – You have an excellent point and one that crossed my mind as he started to prescribe antibiotics. Since there wasn’t a visible head, I can only assume he did not want to slice open my face in order to gather a sample. There is now, but it appears that the antibiotics are doing their job: the swelling has been reduced, so much so that I can actually move my upper lip when I’m eating. So, I’d say that at least one of the antibiotics (if not both) is the right one. At the very least, it’s helping.
Kimberly – Thank you for the well wishes! For me, the scariest antibiotic is Erythomycin, since the last time I took it, I ended up on the floor with horrible stomach pains. Penicillin and other antibiotics in its class are just as bad, since they left me with awful cases of diarrhea – something that hadn’t happened before 2007! I know these problems were a consideration when the doctor was deciding which antibiotics to prescribe. BTW, a “doc in the box” is a doctor at an urgent care clinic who sees people who need quickie care, but who rarely sees patients more than once or twice.
Sarah – I shouldn’t be surprised, given everything I went through trying to get a proper diagnosis, but I suppose I am an eternal optimist – I always want to believe the best in people. In one respect, I can understand why GPs do not know about CGMs; they are fairly new and insurance companies are only reimbursing them for type 1s. I can even understand the thought that you should only test once or twice a day: After all, that is the regimen that is often recommended for type 2s using diet and exercise only and even for type 2s on oral meds – even if the meds are known for causing hypos. But not knowing MDI? And not putting type 1s on MDI? That is a shock.